Jump to content

Cherriekoke: advanced age and withdrawal


Cherriekoke

Recommended Posts

Currently 70 yr old On psychiatric meds most of my adult life ie.benzos and antidepressants. Started weaning off ER .5 mg 2x day in June 2018. Finished taper Sept 2 2019. Started weaning Lexapro 20mg 1x day in July 2020. Took last one Aug 18,2020. Took 
both Meds for Appx 15 Yrs. currently on NO psychiatric meds.
Hoping my age doesn’t make withdrawal more difficult.
Insomnia most nights.  Everything irritates me. Digestive  issues,  Depersonalization. Developed a psoriasis type very itchy rash  on scalp, and collarbone area. 2 months after my last Xanax. Have no clue if skin and digestive issues are indicative of withdrawal. Hoping this sight gives me more insight. Will it all eventually stop? 
 

 

Edited by Gridley
unbolded and deitalicised font
Link to comment
  • ChessieCat changed the title to REAL NAME? advanced age and withdrawal
  • Moderator

Welcome to SA, Cherriekoke.  

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include the dates you started the Lexapro and Xanax along with the doses and the dates of your tapers, the rates at which you tapered, and dates you took your last doses.  This will appear beneath all your posts and is very helpful to the staff.  A list format is best.  Use the following link and press "save" when you're finished.

 

Account Settings – Create or Edit a signature.

 

Your taper of Lexapro was very fast, resulting in withdrawal.  The symptoms  you describe--insomnia, digestive issues, depersonalization and skin issues--are typical of withdrawal.  You will heal, but there is no way to predict how long it will take.  So that you have a better idea of what you're experiencing, here is some information on withdrawal and the healing process.

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 
Reinstatement of a very small dose of the original drug, in your case Lexapro,  is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately, as I said, no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  At not quite two months since your last dose, you're still in the time period where reinstatement predictably works, up to 3 months after last dose.  We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your system has become sensitized and If you take too much it may be too much for your brain.  Then, once you've stabilized on the reinstated dosage, which can take several months,  you can begin a 10% per month taper down to zero.  Why taper by 10% of my dosage?
 
Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
Is reinstatement of a very small dose of Lexapro something you might want to consider?  If so, let us know and I can suggest a reinstatement dosage.  Please do not reinstate without letting us suggest a dosage.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 
 
 
 
Add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.
 
 
 
 
 
 

 

 
 
 
 
 
 
 
 
 
 
 
 
 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Jan. 11, 2022: 5.4mg 

Taper is 71% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • 2 months later...

Shep, I withdrew from 14+ years of xanax.   Started my taper May of 2018 and took my last one in Sept 2019.  Then in June of 2020 started taper of 15 yrs of 20mg Lexapro.  Took my last one Aug 18, 2020.  I have had waves and windows.   Now I’m in a horrid wave. since Nov.  No appetite and am ready to vomit at even the smell of food. Also I might add,  in Nov. my husband had a brain bleed but has since recovered.  That, with the added stress of Covid constantly out there is just too much.  I have health anxiety, so makes it even worse. Sleep is MAYBE a decent 3-4 hrs per night, if I’m lucky .  I’ve lost 14# since August.  My question is, could I possibly still have some protracted WD symptoms from the Xanax WD.  Or is this strictly SSRI WD ?   I did have an awesome 2 week window in Oct into November.  Also is this food issue normal.  Feeling like pregnancy morning sickness at age 70 is a nightmare in and if  itself. Thanks for ANY advice. 

Link to comment
  • Administrator
13 hours ago, Cherriekoke said:

Shep, I withdrew from 14+ years of xanax.   Started my taper May of 2018 and took my last one in Sept 2019.  Then in June of 2020 started taper of 15 yrs of 20mg Lexapro.  Took my last one Aug 18, 2020.  I have had waves and windows.   Now I’m in a horrid wave. since Nov.  No appetite and am ready to vomit at even the smell of food. Also I might add,  in Nov. my husband had a brain bleed but has since recovered.  That, with the added stress of Covid constantly out there is just too much.  I have health anxiety, so makes it even worse. Sleep is MAYBE a decent 3-4 hrs per night, if I’m lucky .  I’ve lost 14# since August.  My question is, could I possibly still have some protracted WD symptoms from the Xanax WD.  Or is this strictly SSRI WD ?   I did have an awesome 2 week window in Oct into November.  Also is this food issue normal.  Feeling like pregnancy morning sickness at age 70 is a nightmare in and if  itself. Thanks for ANY advice. 

 

@CherriekokePlease note I moved this post from my success story over to your own thread, since you're asking questions about your own taper. 

 

It's really hard to tell if your symptoms are from the benzo or from the antidepressant. More likely, it's nervous system destabilization from both drugs. 

 

You may want to work on the health anxiety to see if that helps tone down some of the symptoms.

 

Health anxiety, hypochondria and obsession with symptoms

 

And you may find additional resources by googling "health anxiety" and seeking out non-drug ways of self-soothing during episodes. 

 

The fact that you had a window in October into November is a very good sign. If you tend to struggle more during winter, that may have ushered in a wave after that. So some of it may be due to the cold and dark. 

 

We don't recommend a lot of supplements, as many members report their nervous systems are simply too fragile to handle them. However, magnesium and fish oil tend to be calming to the nervous system and many people report they do help. Please only add in one supplement at a time and at a small dose. For more, please see:

 

 King of supplements: Omega-3 fatty acids (fish oil)

 

Magnesium, nature's calcium channel blocker

 

You may want to add in a bit of magnesium and see how you do. And then try a bit of fish oil. That may tone down some of the symptoms and make you more comfortable. 

Drug free May 22, 2015 after 30 years of neuroleptics, benzos, z-drugs, so-called "anti"-depressants, and amphetamines 

 

My Success Story:  Shep's Success: "Leaving Plato's Cave"

 

And what is good, Phaedrus, and what is not good — need we ask anyone to tell us these things? ~ Zen and the Art of Motorcycle Maintenance


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy